Toxic Hepatitis: Warning Signs That You Liver Is Overloaded With Toxins
Toxic hepatitis is a liver infection that occurs as a reaction to the abuse of different substances, such as alcohol, chemicals, drugs, and the like. In some cases, it may develop within hours or days after the exposure to the toxins. In other cases, it may take months before the first signs and symptoms appear.
Usually, when the exposure to the toxins stops, the symptoms withdraw. But, toxic hepatitis can permanently damage your liver, which in some cases, can lead to liver failure.
Common Symptoms Of Toxic Hepatitis
Sometimes, you can reveal this disease only by blood tests, as its mild form is not usually accompanied by any symptoms. But, when the symptoms appear, they can be as follows:
- Jaundice (yellowing of the whites of the eyes and skin)
- Irritated skin and itching
- Pain in the upper part of the abdomen
- Exhaustion and fatigue
- Loss of appetite
- Skin rash
- Increased sweating and fever
- Muscle / joint pain
- Loss of weight
- Dark urine
- Light stool
If you notice any of the aforementioned symptoms, repeating for a certain period of time, visit your doctor immediately.
Prolonged exposure to a certain toxin may lead to a liver inflammation and the occurrence of toxic hepatitis. Sometimes, it may occur if you take too many medications.
The liver in the human body performs hundreds of vital functions, such as breaking down chemicals and removing them from the blood and body. And, even though the liver has the ability to regenerate itself, if you constantly expose it to toxins, the damages can be irreparable.
Some of the main causes of toxic hepatitis are:
- Alcohol abuse – continuous drinking, over a longer period of time, can cause a liver inflammation and hepatitis.
- Pain medications – frequent use of naproxen, acetaminophen, ibuprofen, and aspirin, and especially if combined with alcohol, can damage your liver.
- Prescribed medications – frequent use of statins (high cholesterol drugs), certain antibiotics, anabolic steroids and antiviral drugs can lead to a liver inflammation.
- Medicinal herbs, extracts and supplements – frequent use of black cohosh, Aloe Vera, comfrey, ephedra, and kava can lead to liver damage and development of hepatitis. Vitamin abuse is also threatening the liver health.
- Chemicals – carbon tetrachloride, a cleaning agent can cause liver damage.
The first thing you need to do is to terminate the exposure to the toxins. Sometimes, it’s obvious what causes your symptoms, so you can act immediately. But, you’re not sure, consult your doctor for proper diagnosis and treatment. In most cases, the moment you stop the toxin exposure, your symptoms will reduce and the inflammation will start to diminish.
If your symptoms are severe, you might need hospital care. Make sure to consume a lot of fluids, to help your organism excrete the toxins. Take this inflammation seriously and always follow the orders from your doctor. Otherwise, you may end up with the need of a liver transplant, which can be a life-threatening situation, if you cannot find a suitable donor.